Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Twin Cities, MN

May 8, 2006Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2006, 8:21 PM CDT for Waseca County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 8:21 PM CDT (01:21 UTC)
Expired
May 8, 2006, 9:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:48 PM CDTHAIL 1.257 Nw New Richland, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 090121
SVRMPX
MNC161-090200-
/O.NEW.KMPX.SV.W.0020.060509T0121Z-060509T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 900 PM CDT

* AT 819 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR
  WALDORF...OR ABOUT 15 MILES SOUTHWEST OF WASECA...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OTISCO...
  NEW RICHLAND...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4393 9374 4386 9374 4386 9343 4407 9346

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 090150
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT MON MAY 8 2006

MNC161-090200-
/O.CON.KMPX.SV.W.0020.000000T0000Z-060509T0200Z/
WASECA MN-
850 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WASECA COUNTY...

AT 848 PM CDT...HAIL UP TO HALF DOLLAR SIZE WAS REPORTED 7 MILES 
NORTHWEST OF NEW RICHLAND WITH THIS STORM.

AT 845 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING  THIS STORM WAS LOCATED NEAR
OTISCO...OR ABOUT 11 MILES SOUTH OF WASECA...AND MOVING EAST AT 15
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE NEW RICHLAND.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4398 9361 4386 9361 4386 9343 4400 9342

$$

KAT
000 
WWUS53 KMPX 090202
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 PM CDT MON MAY 8 2006

MNC161-090211-
/O.EXP.KMPX.SV.W.0020.000000T0000Z-060509T0200Z/
WASECA MN-
901 PM CDT MON MAY 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASECA COUNTY WILL EXPIRE AT
900 PM CDT...

THE STORM THAT PROMPTED THE WARNING FOR WASECA COUNTY HAS WEAKENED 
TO BELOW SEVERE LEVELS. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING 
IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS.

BEFORE WEAKENING...THE STORM PRODUCED HAIL TO HALF DOLLAR SIZE 
NORTHWEST OF NEW RICHLAND.

LAT...LON 4398 9361 4386 9361 4386 9343 4400 9342

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:03 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 8, 3:03 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT MON MAY 8 2006

.DISCUSSION...TONIGHT THROUGH THURSDAY
FCST CHALLENGE REMAINS CONVECTION TONIGHT AND SLIGHT SEVERE
POTENTIAL. BETWEEN WHOLES IN DEBRIS CLOUDS...CURRENT GOES VIS
LOOP REVEALS TOWERING CU ACROSS WESTERN CWA AND ERN SD. FIRST
CELLS HAVE FORMED AS THE CAP HAS BROKE DURING PEAK HEATING. MSAS
DIAGNOSTIC DATA REVEALING SFC MOISTURE CONV AHEAD OF THE
FRONT...A SIGN OF A PRE-FRONTAL BOUNDARY WHICH IS TRIGGERING THIS
ACTIVITY. EXPECT DEVELOPMENT TO CONTINUE AND SLOWLY PUSH INTO WRN
CWA WITH THE POSSIBILITY OF A STRONG TO SEVERE STORM. THIS
CONVECTION SHOULD WEAKEN NEAR SUNDOWN AS THE FRONT IN THIS AREA IS
NOT THAT STRONG AND THE RUC MODEL DROPS INSTABILITY VALUES
QUICKLY. AS AN UPPER LEVEL JET MOVES OUT OF THE ROCKIES AND SECOND
SHORTWAVE SEEN ON MORNING H5 ANALYSIS AND WV LOOP MOVES INTO
NEBRASKA...MORE ORGANIZED CONVECTION IS LIKELY TO GET GOING TO OUR
SW. THIS LOOKS TO SKIRT CLOSE TO OUR SRN BOUNDARY WITH ELEVATED
CONV LIKELY AHEAD OF THIS FEATURE AS A CLOSED SFC LOW DEVELOPS
ATOP CTRL MN BY LATE EVNG. WET BULB ZERO HEIGHTS AROUND 9K FT WILL
LEAD TO HAIL POTENTIAL AND WINDS WILL BE A THREAT WITH THE MORE
ORGANIZED THUNDERSTORM ACTIVITY.

12Z AND NOW 18Z GUIDANCE CONTINUES TO SLOW FRONTAL PASSAGE. GFS
AND ECMWF ARE THE SLIGHTLY MORE PREFERRED MODELS WITH SYNOPTIC
FEATURES FROM TUES ON. ALMOST CONSTANT POPS IN THROUGH THAT TIME
BUT LOW QPF AND SHOWERY ACTIVITY EXPECTED MORESO THAN GENERAL RAIN.
FRONT HANGING IN WRN WI WORTHY OF UPPING POPS IN THAT AREA ON
TUES. SKIES LIKELY TO BE CHAOTIC THOUGH SOME SUN IS EXPECTED IN
WRN AREAS...AND WITH A WEST WIND HAVE BUMPED UP TEMPS. SECONDARY
COLD FRONT PUSH COMES LATE TUES NIGHT AND DROPPING H8 TEMPS WILL
LEAD TO TEMPS BELOW NRML TO WELL BELOW NRML BY THURS. AS UPPER LOW
MOVES OVER AREA WITH -25 TO -28C H5 TEMPS BY WEDS NIGHT...PRECIP
CHCS WILL INCREASE SLIGHTLY. BUT DEEP SFC LOW FROM SRN STREAM MOVES
NNE TO THE GREAT LAKES BY WEDS NIGHT AND THAT WILL HOLD MUCH OF
THE MOISTURE TO OUR EAST. 500-1000MB THICKNESS ACTUALLY BELOW
5400M...BUT LOW LEVEL AIR STILL WARM SO -SHRA EXPECTED.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
GFS ENSEMBLE MEAN SHOWS LARGE UPPER LOW DRIFTING SLOWLY EAST
THURSDAY AND FRIDAY IN THE VICINITY OF LOWER MICHIGAN.  SOME HINT
THAT BY SATURDAY IT WILL STRETCH OUT FROM NW TO SE JUST TO OUR NORTH
AND EAST...AS WESTERN RIDGE BUILDS NORTH SOMEWHAT. THIS WOULD ARGUE
FOR DRY WX AND COOL NW FLOW. THUS WILL CONTINUE THE CURRENT
FORECAST...WHICH BRINGS AN END TO SMALL CHC POPS IN OUR WISCONSIN
COUNTIES FRIDAY NIGHT. WILL ALSO LOWER TEMPS A LITTLE BIT.
OPERATIONAL GFS AND UKMET ALLOW SHORT WAVE TO HEAD FOR MN SUNDAY
AMID WEAKENING RIDGE AND ZONAL FLOW... WHEREAS ECMWF KEEPS THE WRN
RIDGE NICE AND STRONG...AND IN FACT REINFORCES THE GREAT LAKES LOW.
DESPITE A LOT OF SPREAD IN THE SPAGHETTI CHARTS...THE GFS ENSEMBLE
SUGGESTS THE GREAT LAKES LOW WILL REMAIN A MAJOR PLAYER...SO WILL
STEER TOWARD THE ECMWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/TDK
Hazardous weather outlook, May 8, 3:47 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON MAY 8 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
347 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ACROSS WESTERN...CENTRAL...AND SOUTHERN
MINNESOTA. THE AREA UNDER THIS RISK IS GENERALLY WEST OF A LINE
FROM LITTLE FALLS TO ALBERT LEA. A BROKEN LINE OF THUNDERSTORMS
WILL MOVE INTO THE FAR WESTERN OUTLOOK AREA DURING THE LATE
AFTERNOON AND LIKELY TRACK INTO WEST CENTRAL MINNESOTA BY EARLY
EVENING. THE PRIMARY THREAT FROM ANY OF THESE THUNDERSTORMS WILL
BE LARGE HAIL. THESE WILL LIKELY WEAKEN BY MID EVENING.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE EVENING ACROSS
SOUTHERN AND CENTRAL MINNESOTA. THE PRIMARY THREAT FROM THESE WILL
BE LARGE HAIL AND DAMAGING WINDS. MORE COVERAGE IN SHOWERS AND
THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT ACROSS EASTERN MINNESOTA
AND WESTERN WISCONSIN...BUT THE MAIN THREAT LOOKS TO BE PEA SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN ON TUESDAY. PEA SIZE HAIL MAY BE POSSIBLE
WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN
WESTERN...CENTRAL...AND SOUTHERN MINNESOTA DURING THE LATE AFTERNOON OR
EARLY EVENING HOURS. SPOTTERS ARE ENCOURAGED TO STAY IN TUNE WITH
THE LATEST FORECAST UPDATES THROUGH EARLY EVENING.

MTF

In the hours before

Special weather statement, May 8, 5:14 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 PM CDT MON MAY 8 2006

MNZ041-082245-
DOUGLAS-
514 PM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ALERT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES OVER
WESTERN PORTIONS OF DOUGLAS COUNTY. AT 509 PM...THIS THUNDERSTORM
WAS LOCATED ABOUT 5 MILES WEST OF BRANDON...AND WAS MOVING TO THE
NORTHEAST AT 15 MPH. THE COMMUNITIES OF BRANDON...MILLERVILLE...
LEAF VALLEY...AND GARFIELD COULD BE AFFECTED BY THIS STORM THROUGH
545 PM.

KAT
Special weather statement, May 8, 6:11 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT MON MAY 8 2006

WIZ023-082345-
ST CROIX-
611 PM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ALERT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CAPABLE OF PRODUCING HAIL TO A HALF INCH IN DIAMETER
OVER CENTRAL ST CROIX COUNTY. AT 605 PM...THIS THUNDERSTORM
WAS LOCATED NEAR ROBERTS...AND WAS MOVING TO THE NORTHEAST AT 15 MPH.
THE COMMUNITIES OF HAMMOND AND BALDWIN COULD BE AFFECTED BY THIS
STORM THROUGH 645 PM.

KAT
Local storm report, May 8, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 SW MINNETONKA         44.90N 93.52W
05/08/2006  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0744 PM     HAIL             MINNETONKA              44.91N 93.50W
05/08/2006  M0.88 INCH       HENNEPIN           MN   LAW ENFORCEMENT

&&

ERICKSEN
Special weather statement, May 8, 7:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT MON MAY 8 2006

MNZ061-090130-
ANOKA-
757 PM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ALERT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES
OVER SOUTHEASTERN ANOKA COUNTY. AT 755 PM...THIS THUNDERSTORM
WAS LOCATED BETWEEN BLAINE AND HAM LAKE...AND WAS MOVING TO THE
NORTHEAST AT 15 MPH. THE COMMUNITY OF LINO LAKES...AS WELL AS
LOCATIONS ALONG INTERSTATE 35 WEST...COULD BE AFFECTED BY THIS STORM
THROUGH 830 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

KAT
Local storm report, May 8, 8:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/08/2006  E0.88 INCH       HENNEPIN           MN   PUBLIC

&&

ERICKSEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:26 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
May 8, 8:16 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin59 min
May 9, 6:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle24 min
May 9, 6:51 PM CDTSevere Thunderstorm WarningMPXMorrison39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.